Mississippi, 2024

Damaging Winds and Lightning Strike in Mississippi, August 14 to 17, 2024

August 14 to 17, 2024 · NWS JAN · 12 events in 9 counties and zones

Scattered strong to severe thunderstorms developed across various portions of Mississippi during the afternoons of August 14th, 16th, and 17th. These storms caused scattered wind damage from microbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$211,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered strong to severe thunderstorms developed across various portions of Mississippi during the afternoons of August 14th, 16th, and 17th. These storms caused scattered wind damage from microbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 14, 11:50 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 14, 11:50 AM CST, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1250 PM CDT Wed Aug 14 2024

...New AVIATION...

.MESOSCALE UPDATE...
Issued at 1004 AM CDT Wed Aug 14 2024

Current GOES-16 satellite imagery shows mid/upper-lvl clouds over
areas along and north of I-20 ahead of a MCS outside of the CWA.
Periods of cloud cover & sun is expected throughout the day as a 592-
594dm ridge remains in place over the region. The aforementioned
ridge will keep hot conditions over the region; however, scattered
showers and thunderstorms will be possible today, primarily east of
I-55. Although showers/thunderstorms will be possible, dangerous
heat stress will continue to be a concern as humidity gradually
increases across the area (dewpoints ranging in the low/mid 70
dewpoints) and afternoon temps near the upper 90s to near 100 degree
temps. Heat Advisory is in effect from 10AM until 8PM tonight for
southeast AR, northeast LA, northwest, central, south central and
southeast MS. /SW/

&&

.DISCUSSION...
Issued at 508 AM CDT Wed Aug 14 2024

Today and Tonight...

Early morning model guidance highlights a persistent high pressure
system over the ArkLaMiss region today. This will unfortunately lead
to another day of afternoon highs in the upper 90s across our CWA
with a few areas reaching 100 degrees. A heat advisory remains in
effect from 10 AM this morning until 8 PM this evening. No changes
have been made to the heat graphic for today and an "Elevated" risk
for dangerous heat has been maintained, especially for areas where
the heat advisory is in effect. Scattered showers along with a few
popup t-storms  cannot be ruled later this afternoon, especially for
areas along and east of I-55, as clouds begin to build from the
north. Heading into tonight, a few lingering showers could occur
across the Pine Belt as clouds continue to build from the north.
Nighttime temperatures will drop in the mid to upper 70s across our
forecast area.

Thursday through Wednesday...

Dangerous heat conditions continues to be the primary focus for the
extended period with no major adjustments made to the overall
forecast. There still remains secondary challenge regarding
rain/storm coverage and timing later in the week which will be
discussed further down below.

Thursday will see a continuation of hot conditions with areas east
of I-55 seeing afternoon temperatures climb in the low 100s with the
rest of the area seeing highs in the upper 90s. Heat indices will be
slightly higher compared to Wednesday. Additional heat advisories
will likely be needed and several heat warnings may be needed
heading into the late week with concerns for significant heat stress
increasing as well. With that being said, areas along and east of I-
55 could have a slight chance (around 20-45%) for scattered showers
and storms.

Moving along into the late week and into the weekend, Friday through
Sunday could have the best coverage of diurnally driven storms
especially for eastern portions of the area. Forecast confidence has
started to increase slightly as both the GFS and the Euro are
starting to have better alignment with each other in regards to the
timing and strength of the trough. The timing between these two
models has gotten better and it appears that the faster scenario
discussed in previous discussions appears more likely. Friday-
Saturday timeframe appears to be the best chance of seeing marginal
severe weather along with a possible mcs. As this trough continues
to dig southward, a frontal boundary will track south towards our
CWA. The aforementioned boundary will help initiate afternoon
scattered showers and t-storms, with the greatest coverage of low to
mid PoP chances (between 35-45%) east of I-55. Although cloud
coverage will start to increase slightly, sufficient daytime heating
will help afternoon highs peak in the upper 90s, with a couple of
areas west of the MS River reaching low 100s. With dewpoints
expected to climb in the low to mid 70s around this timeframe, heat
indices will once again be near 105F-110F deg. Should start to see a
downward trend in heat indices Sunday and especially on Monday to
start the new work week. Can't rule out an isolated shower or popup
storm around this timeframe, especially for areas across southeast
MS. Similar conditions could occur on Tuesday as future guidance
hints at the weak front shifting further south towards the Pine
Belt. Leading into Wednesday, weather conditions should remain quiet
across our CWA as a high pressure system builds across the Tennessee
Valley. /CR/

&&

.AVIATION...
(18Z TAFS)
Issued at 1250 PM CDT Wed Aug 14 2024

VFR flight conditions will prevail through the TAF period.
Intermittent cloud cover/sun is expected with no impacts to
visibilities. Isolated to scattered TSRA/-SHRA will be possible
through the late afternoon and early evening. Winds are expected to
be around 5 kts and variable/northerly at times. /SW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       77 100  78  98 /  10  40  10  40
Meridian      74  98  75  98 /  10  30  10  40
Vicksburg     77  99  77  98 /  10  20  10  20
Hattiesburg   76 100  77  96 /  20  50  10  50
Natchez       77  98  76  98 /  10  20  10  20
Greenville    77  99  77  99 /  10  10  10  10
Greenwood     76 100  78  99 /  10  20  10  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 8 PM CDT this evening for MSZ018-019-025-
     034>036-040>043-047>049-053>056-059>066-072>074.

LA...Heat Advisory until 8 PM CDT this evening for LAZ007>009-015-016-
     023>026.

AR...Heat Advisory until 8 PM CDT this evening for ARZ074-075.

&&

CR/CR/SW

In the hours before

Special weather statement, Aug 14, 1:22 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Jackson MS
222 PM CDT Wed Aug 14 2024

MSZ043-142000-
Madison MS-
222 PM CDT Wed Aug 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MADISON COUNTY
THROUGH 300 PM CDT...

At 222 PM CDT, Doppler radar was tracking a strong thunderstorm near
Annandale, or 7 miles northwest of Gluckstadt, moving southeast at 15
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Jackson, Canton, and Annandale around 230 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3259 9008 3242 9007 3241 9007 3240 9023
      3246 9025 3249 9024 3249 9025 3262 9029
      3266 9021 3267 9020 3268 9018 3269 9015
TIME...MOT...LOC 1922Z 327DEG 11KT 3259 9020

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CE
Special weather statement, Aug 14, 1:32 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
232 PM CDT Wed Aug 14 2024

MSZ048-142000-
Hinds MS-
232 PM CDT Wed Aug 14 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HINDS COUNTY THROUGH 300
PM CDT...

At 231 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bolton, or near Clinton, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Jackson, Clinton, and Raymond around 235 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3235 9054 3244 9036 3229 9020 3213 9035
TIME...MOT...LOC 1931Z 332DEG 10KT 3234 9041

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CE
Special weather statement, Aug 14, 1:54 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
254 PM CDT Wed Aug 14 2024

MSZ035-041-042-142030-
Sharkey MS-Humphreys MS-Yazoo MS-
254 PM CDT Wed Aug 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN YAZOO...
SOUTHWESTERN HUMPHREYS AND NORTHEASTERN SHARKEY COUNTIES THROUGH 330
PM CDT...

At 253 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Anguilla, or 10 miles east of Rolling Fork, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Holly Bluff around 300 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3295 9084 3306 9067 3290 9052 3276 9066
TIME...MOT...LOC 1953Z 321DEG 15KT 3295 9071

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CE
Special weather statement, Aug 14, 2:03 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
303 PM CDT Wed Aug 14 2024

MSZ042-043-142030-
Yazoo MS-Madison MS-
303 PM CDT Wed Aug 14 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL YAZOO AND CENTRAL
MADISON COUNTIES THROUGH 330 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm near
Way, or 11 miles north of Canton, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Way around 310 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3272 9024 3286 9011 3271 8980 3251 9000
TIME...MOT...LOC 2003Z 309DEG 15KT 3275 9011

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Rankin

When
August 14, 2:06 PM CST
Where
Rankin County, 2.23 mi NE of Luckney
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
32.370, -90.040

A few trees were broken or blown down, and some fences were blown down in the Farmington Blvd. and Avalon Subdivision area.

Thunderstorm Wind, Neshoba

When
August 16, 1:50 PM CST
Where
Neshoba County, 0.9 mi SE of Linwood
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.660, -89.140

Multiple trees were blown down on MS Highway 15 and County Road 248.

Thunderstorm Wind, Simpson

When
August 16, 2:10 PM CST
Where
Simpson County, Martinville
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
31.970, -89.750

A tree was blown down onto a store in Martinville.

Thunderstorm Wind, Copiah

When
August 16, 2:15 PM CST
Where
Copiah County, 2.83 mi SSE of Shady Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.830, -90.360

A tree was blown down across Monticello Road.

Thunderstorm Wind, Lauderdale

When
August 16, 3:45 PM CST
Where
Lauderdale County, 4.17 mi SW of Zero
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
32.250, -88.690

Trees and power lines were blown down on MS Highway 145 near Springhill Road, near the intersection of Springhill Road and Baggett Road, and on Anderson Road.

Thunderstorm Wind, Rankin

When
August 16, 3:50 PM CST
Where
Rankin County, 4.93 mi SW of Leesburg
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.390, -89.840

A tree was blown down onto a power line along Wilson Cove, and a large tree was blown down into the road near the intersection of Jodie Drive and Holly Bush Road.

Thunderstorm Wind, Lauderdale

When
August 16, 3:55 PM CST
Where
Lauderdale County, 1.17 mi W of Zero
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.300, -88.670

Small tree limbs were blown down, and other minor wind damage occurred near Zero.

Thunderstorm Wind, Covington

When
August 16, 4:15 PM CST to 4:20 PM CST
Where
Covington County, 0.91 mi SW of Collins Jaycee Arpt
Measured
62 kt (71 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
31.640, -89.560

A few trees were blown down around Covington County including in the Collins area. A portion of the roof was blown off a clinic building along US Highway 49 in Collins as well.

Thunderstorm Wind, Rankin

When
August 16, 4:27 PM CST
Where
Rankin County, 3.2 mi NW of Leesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.460, -89.812

A large tree limb was blown down and blocked Mary Crapps Road.

Thunderstorm Wind, Madison

When
August 16, 4:50 PM CST
Where
Madison County, 4.73 mi NE of Shocco
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.661, -89.835

Trees were blown down in the Farmhaven area including some which blocked the road near Miggins Road and Pat Luckett Rd.

Thunderstorm Wind, Forrest

When
August 17, 11:47 AM CST
Where
Forrest County, 3.56 mi NE of Dragon
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
31.420, -89.232

Two power poles were broken, and several trees were blown down along Lynn Ray Road.

Lightning, Clarke

When
August 17, 1:30 PM CST
Where
Clarke County, 2.13 mi SSW of De Soto
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
31.940, -88.728

Lightning caused a house fire along County Road 265.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2024Every state in 2024This day in weather historyWarnings in Mississippi, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214731, 1214791, 1214792, 1214794, 1214911, 1214914, 1214913, 1214916, 1214915, 1214917, 1214919, 1214920.